Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 164, NWS Memphis, TN

August 20, 2002Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2002, 6:59 PM CDT for Monroe County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 6:59 PM CDT (23:59 UTC)
Expired
Aug 20, 2002, 7:30 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Monroe County, MS

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:05 PM CDTThunderstorm WindAberdeen, MSSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 210005
SVRMEM
MSC095-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 730 PM CDT.

* AT 653 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  ABERDEEN...MOVING SOUTH AT 10 MPH.

* THE STORM WILL MOVE THROUGH SOUTHERN MONROE COUNTY THROUGH 745 PM 
CDT.

.DESTRUCTIVE HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY 
SHELTER.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3388 8833 3387 8870 3352 8870 3354 8834

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:10 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 20, 3:10 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CDT TUE AUG 20 2002

INSTABILITY ANALYSIS INDICATES A RIDGE OF AVAILABLE ENERGY FROM
WALNUT RIDGE...TO MEMPHIS...TO TUPELO. LOCAL RADARS INDICATE WIDELY
SCATTERED CONVECTION AFFECTING PORTIONS OF THE CWA. MOST NUMEROUS
ACTIVITY IS ASSOCIATED WITH A MID LEVEL SHEAR AXIS...CENTERED OVER
CENTRAL MISSISSIPPI. EXPECT A DECREASE IN CONVECTION WITH THE LOSS
OF HEATING.

WARM AND GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH THE REST OF
THE SHORT TERM PERIODS...AS MID LEVEL HEIGHTS RISE...AND SURFACE
HIGH PRESSURE BUILD INTO THE REGION.

MEDIUM RANGE MODEL OUTPUT SUGGESTS OVERALL UPPER PATTERNS ACROSS
NORTH AMERICA WILL UNDERGO SOME AMPLIFICATION BY THE END OF THE
WEEK. EXPECT A FRONTAL BOUNDARY TO APPROACH THE REGION FOR SATURDAY
AND EARLY SUNDAY.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:41 PM CDTSevere Thunderstorm WarningMEGTishomingo34 min
Aug 20, 4:23 PM CDTSevere Thunderstorm WarningMEGTishomingo37 min
Aug 20, 5:20 PM CDTSevere Thunderstorm WarningMEGItawamba25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.